Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 269, NWS Northern Indiana

August 26, 2003Allen County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Aug 26, 2003, 6:42 PM EDT for Allen County, Ohio. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 6:42 PM EDT (22:42 UTC)
Expired
Aug 26, 2003, 8:00 PM EDT
In force
78 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Allen County, OH

The radar

The Cincinnati radar (KILN), 148 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 4:25 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-573 J/kg
Mixed-layer LCL
2438 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 262242
SVRIWX
OHC003-270000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
642 PM EDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN OHIO

* UNTIL 800 PM EDT

* AT 642 PM EDT...AMATEUR RADIO WEATHER SPOTTERS REPORTED A LINE 
OF   SEVERE THUNDERSTORMS WITH WIND DAMAGE ALONG A LINE EXTENDING 
FROM 3   MILES EAST OF BLUFFTON TO 10 MILES SOUTH OF FORT 
SHAWNEE...MOVING   SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE 
STORMS SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4064 8422 4068 8422 4068 8432 4091 8408
          4092 8386 4064 8386

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 4:00 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 26, 4:00 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST TUE AUG 26 2003

PUBLIC FORECAST DISCUSSION FOR 330 PM ISSUANCE...

TONIGHT AND WEDNESDAY...

COLD FRONT WILL APPROACH AND MOVE ACROSS AREA TONIGHT. ATMOSPHERE
HAS BECOME VERY UNSTABLE AHEAD OF FRONT. APPROACHING MESOSCALE
CONVECTIVE VORTEX WILL INTERACT WITH INSTABILITY AND SHOULD DEVELOP
ANOTHER ROUND OF SEVERE THUNDERSTORMS AS CAP WEAKENS. FRONT TO
SLOWLY CROSS AREA TONIGHT AND MODELS DEVELOP GOOD OMEGA ACROSS
SOUTHERN COUNTY WARNING AREA. THIS VERY REASONABLE AS BOUNDARY
SLIDES SOUTH AND NIGHTIME COMPLEX DEVELOPS. HAVE GONE WITH LIKELY
POPS SOUTH AND SCT POPS NORTH WITH SEVERE WORDING ALL AREAS. MODELS
DIFFER SOME IN THE SOUTH FOR WED. ETA HANGS ALOT OF LOW LEVEL
MOISTURE BACK AND GENERATES QUITE A BIT OF INSTABILITY IN THE
AFTERNOON. 12Z GFS MORE PROGRESSIVE. LIKE THE IDEA OF KEEPING
DEWPOINTS UP A BIT IN SOUTH ON WED...SIMILAR TO THIS PAST FRIDAY AS
NORTHEAST FLOW DID NOT ALLOW DRIER AIR TO DROP INTO THIS AREA UNTIL
WELL AFTER FROPA. HOWEVER...ETA LOOKS OVERDONE AT THIS POINT. WILL
CONTINUE THE CHANCE OF TSRA IN THE MORNING HOURS AS A
COMPROMISE...BUT CONTINUE WITH DRY AFTERNOON FORECAST AND NOT AS
WARM MAX TEMPS. SLL

FORECAST DISCUSSION FOR WEDNESDAY NIGHT THROUGH TUESDAY...

THE CWA WILL BE ON THE SOUTHERN EDGE OF AN AREA OF HIGH PRESSURE
WEDNESDAY NIGHT. THEN COME LATE THURSDAY A LOW WILL BE MOVING TO THE
UPPER GREAT LAKES AND A COLD FRONT WILL BE APPROACHING THE AREA. THE
FRONT RIGHT NOW IS PROGGED TO MOVE THROUGH FRIDAY MORNING AND THEN
BE DOWN IN THE OHIO RIVER VALLEY LATE FRIDAY. THERE IS A CHANCE FOR
RAIN AHEAD AND BEHIND THE FRONT BUT THE BEST CHANCE, BEST DYNAMICS,
SEEM TO BE RIGHT WITH THE FRONT. ON SATURDAY THE FRONT SHOULD REMAIN
SOUTH OF THE CWA AND ON SUNDAY THE GFS IS SHOWING A LOW RIDING UP
THE FRONT THROUGH SOUTHERN INDIANA INTO CENTRAL OHIO. THE GEM IS
WEAKER WITH THIS FEATURE AND MAINLY KEEPS OUR CWA DRY THROUGH THE
WEEKEND WHEREAS THE GFS IS SHOWING PRECIP. SINCE MODELS HAVE NOT
BEEN TOO STEADY WITH THIS YET AND SOME OF OUR SURROUNDING OFFICES
ARE STILL DRY...WILL REMAIN DRY AT THE MOMENT BUT THIS COULD CHANGE
IF THE NEXT MODEL RUNS COME IN WET. ANOTHER HIGH PRESSURE THEN MOVES
INTO THE CWA ON MONDAY AND TUESDAY.  BML

.IWX...
IN...SEVERE THUNDERSTORM WATCH TIL 500 PM EST.
MI...SEVERE THUNDERSTORM WATCH TIL 600 PM EDT ALL BUT HILLSDALE.
OH...NONE.
Hazardous weather outlook, Aug 26, 6:04 AM EDT, 12 hours 38 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-271000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 AM EST TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA...MOSTLY NORTH AND
WEST OF FORT WAYNE...EARLY THIS MORNING. THOUGH AN ISOLATED STRONG
WIND GUST OR BRIEF PERIOD OF HAIL WILL BE POSSIBLE WITH THE
STRONGEST STORMS...ORGANIZED SEVERE WEATHER IS NOT EXPECTED THIS
MORNING.

STORMS WILL REDEVELOP LATE THIS AFTERNOON AND CONTINUE INTO TONIGHT.
STRONG GUSTY WINDS WILL BE THE MAIN THREAT...THOUGH SCATTERED LARGE
HAIL MAY OCCUR AS WELL. AN ISOLATED TORNADO WILL BE POSSIBLE DURING
THE FIRST FEW HOURS OF STORM DEVELOPMENT LATE THIS AFTERNOON AND
EARLY THIS EVENING...PRIMARILY NORTH OF A LINE FROM LIMA TO
MONTICELLO.

HEAT WILL BE AN ISSUE TODAY AS WELL...WITH HIGH TEMPERATURES WITHIN
A FEW DEGREES OF 90...AND HEAT INDEX READINGS APPROACHING 100.

THE STORMS THIS AFTERNOON AND TONIGHT WILL BE SPARKED BY A COLD
FRONT APPROACHING FROM THE NORTHWEST...INTO A VERY UNSTABLE AIR MASS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY

A FEW THUNDERSTORMS WILL BE POSSIBLE SOUTHEAST OF FORT WAYNE EARLY
WEDNESDAY MORNING...BUT ARE NOT EXPECTED TO BE SEVERE.

THE NEXT CHANCE OF THUNDERSTORMS WILL COME THURSDAY AFTERNOON AS A
WARM FRONT MOVES NORTHWARD ACROSS THE REGION.  STRONG STORMS WILL BE
POSSIBLE...ESPECIALLY NORTH AND WEST OF SOUTH BEND.

STORMS WILL CONTINUE TO BE POSSIBLE THURSDAY NIGHT INTO FRIDAY AS A
COLD FRONT PASSES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON INTO
TONIGHT. SPOTTER ACTIVATION MAY ALSO BE REQUESTED THURSDAY AFTERNOON
AND NIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

12

In the hours before

Local storm report, Aug 26, 6:12 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0512 PM EST TUE AUG 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    4 NE BLUFFTON             IN   WIND DAMAGE
08/26/03   WELLS                          TREES AND POWERLINES DOWN.

0506 PM    8 W DECATUR               IN   WIND DAMAGE
08/26/03   WELLS                          NUMEROUS TREES DOWN IN
                                          CRAIGSVILLE.

0500 PM    MONROE                    IN   WIND DAMAGE
08/26/03   ADAMS                          TREE LIMBS AND POWER LINES
                                          DOWN

HITCHCOCK
Local storm report, Aug 26, 6:19 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0519 PM EST TUE AUG 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    FLORIDA                   OH   WIND DAMAGE
08/26/03   HENRY                          LARGE TREE LIMBS AND
                                          POWERLINES DOWN

0518 PM    6 E BERNE                 IN   1.00 IN HAIL
08/26/03   ADAMS                          REPORTED BY STATE POLICE

HITCHCOCK
Local storm report, Aug 26, 6:26 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0526 PM EST TUE AUG 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    MONROE                    IN   WIND DAMAGE
08/26/03   ADAMS                          TREES DOWN ON HOME. GRAIN
                                          SILO DOWN.

HITCHCOCK
Local storm report, Aug 26, 6:34 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0534 PM EST TUE AUG 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0458 PM    1 S WILLSHIRE             OH   WIND DAMAGE
08/26/03   VAN WERT                       POWER LINE DOWN.

HITCHCOCK
Local storm report, Aug 26, 6:40 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0540 PM EST TUE AUG 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0538 PM    LIMA                      OH   WIND DAMAGE
08/26/03   ALLEN                          TREE DOWN ON OCCUPIED
                                          VEHICLE.

0538 PM    LIMA                      OH   DOWNBURST
08/26/03   ALLEN                          TREES AND POWERLINES DOWN
                                          ALONG SR 117

HITCHCOCK
Local storm report, Aug 26, 6:41 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0541 PM EST TUE AUG 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    FORT SHAWNEE              OH   1.75 IN HAIL
08/26/03   ALLEN

HITCHCOCK

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 10:47 AM EDTSevere Thunderstorm WarningIWXVan Wert43 min
Aug 26, 11:32 AM EDTSevere Thunderstorm WarningIWXVan Wert58 min
Aug 26, 11:40 AM EDTSevere Thunderstorm WarningIWXAllen65 min
Aug 26, 4:52 PM EDTSevere Thunderstorm WarningIWXDefiance, Williams53 min
Aug 26, 5:07 PM EDTSevere Thunderstorm WarningIWXPaulding53 min
Aug 26, 5:15 PM EDTSevere Thunderstorm WarningIWXFulton, Henry75 min
Aug 26, 5:21 PM EDTSevere Thunderstorm WarningIWXVan Wert69 min
Aug 26, 5:33 PM EDTSevere Thunderstorm WarningIWXAllen, Putnam72 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.